Nicardipine (Cardene) is a short acting, dihydropyridine calcium channel blocker (CCB) I frequently use in the perioperative and ICU settings for tight blood pressure control through afterload reduction primarily at the arteriolar level. Although it comes as an oral agent, I almost exclusively use it as a continuous intravenous (IV) infusion (with boluses). Compared to other CCBs, nicardipine tends to create more selective dilation of the coronary circulation and neurovasculature, the former being the mechanism by which it helps alleviate angina pectoris.
Managing blood pressure in post-heart-transplant patients is important, but remember that nicardipine may increase the concentration of common anti-rejection immunosuppressants (namely tacrolimus and cyclosporine). Furthermore, patients with severe/critical aortic stenosis may decompensate with such profound afterload reduction due to a drop in coronary perfusion pressure. Nicardipine is metabolized extensively by the liver, so hepatic impairment will affect its pharmacokinetics and potentially push me to use something like sodium nitroprusside (beware of cyanide toxicity) or clevedipine (a “newer” version of nicardipine metabolized by plasma enzymes).
Drop me a comment with questions! 🙂
How often do you see a drop in patients Spo2? I’ve noticed this phenomenon pretty frequently when using for tight blood pressure control, although the patient is asymptomatic, it does make everyone very uncomfortable. Also noticed the same thing with switching to Nipride.
Hey Heather! I see it fairly common with potent vasodilators like nicardipine. The physiologic basis deals with the inhibition of hypoxic pulmonary vasoconstriction (HPV). On that post, I made a YouTube video outlining this intrinsic property of the pulmonary vasculature. In the situation you mentioned, I’ll provide supplemental oxygen and decrease the rate at which I’m lowering the blood pressure.
How often are you seeing reflex tachycardia with this medication?
Honestly, I can’t tease out how much tachycardia I see strictly due to nicardipine versus countless other factors at play. More commonly I see desaturation with the initiation of a nicardipine infusion.